Kansas, 2023

Damaging Winds in Kansas, June 27, 2023

June 27, 2023 · NWS ICT · 4 events in 3 counties and zones

Thunderstorms moved through south central Kansas during the morning hours on June 27th, 2023. A severe thunderstorm produced thunderstorm wind gusts of 60 to 80 mph and broken tree branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms moved through south central Kansas during the morning hours on June 27th, 2023. A severe thunderstorm produced thunderstorm wind gusts of 60 to 80 mph and broken tree branches. Nickel sized hail was reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:53 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 27, 5:53 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 AM CDT Tue Jun 27 2023

.SHORT TERM...(Today through Thursday night)
Issued at 328 AM CDT Tue Jun 27 2023

*High-end significant severe weather (derecho potential) expected
this evening and tonight.

Confidence continues to rise on the potential for high-end severe
weather this evening into tonight. A compact shortwave will move
through the ridge that is setup over the Central Plains today
which will help weaken an otherwise stout cap out in far SW KS/SE
CO. With initial storms expected to fire near the southern CO/KS
state line in the afternoon. Upscale growth is expected before
becoming a stout eastward propagating MCS. There are a lot of
elements that support significant severe winds, isolated
1.5-2inch hail, and potential for brief spin up tornados. While
the wind will be the main threat by far, wind driven hail can not
be ruled out. There will likely be a narrow area of significant
wind gusts of 70-85+mph that moves across southern KS.

Soundings from multiple models show MUCAPE in the 3000-4000j/kg
range along with drier mid level air which will support strong
cold pool generation and DCAPE values exceeding 1300+j/kg.
Additionally, mid level lapse rates of 8-9C/km will combine with
what can only be described as impressive shear, 0-6km of 50-60kts,
with cloud layer shear near 60-80kts via (hrrr). Slightly
elongated hodographs in low levels are expected which may help
support mesovortices along the line in south central KS. As the
MCS tracks east it will turn more east southeast following the
best moisture and instability. This MCS is currently progged to
track through the Wichita Metro in the 9-10PM timeframe, and
should be exiting the forecast area by the 12-2AM timeframe.

.LONG TERM...(Friday through Monday)
Issued at 328 AM CDT Tue Jun 27 2023

*Dangerous heat Wednesday and Thursday

Meanwhile, lee side troughing will keep much of the area in breezy
west to southwest flow Wednesday and Thursday which will continue to
support the hot temperatures expected. Afternoon highs are expected
to climb above the century mark with heat indices as high as
105-109 Wednesday and Thursday. Yet another subtle impulse will
move through the ridge Wed night into Thursday bringing chances
for a few storms.

The western trough is progged to finally begin ejecting out of the
Rockies early Friday and slowly move across the Plains through the
weekend. This, combined with the sfc trough/boundary that will be
draped across the area will be a focus for additional scattered
showers and storms throughout the period. Temperatures will follow
suit, trending cooler back toward seasonable normal to end the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 651 AM CDT Tue Jun 27 2023

Expect some morning SHRA/VCTS over central KS for a few hours this
morning. Could see some MVFR vsbys and wind gusts to 35 kts with
this convection. So will include this in the KRSL and KSLN tafs for
a few hours.

Most of the daytime hours will see VFR conditions.

But expect deteriorating aviation conditions for this evening, as a
severe complex of TSRA is expected to develop over SW KS and race
east across southern KS. Could see a "high end" complex of storms,
with the convection arriving for western sections by 01-02z/Wed.
Confidence is increasing that the complex will pack severe winds, so
went with a tempo group with a VRB35G55KT in the KICT and KHUT tafs,
with MVFR vsbys. Could even see some IFR vsbys with some of the
stronger storms. There is the potential to see even high gusts along
the bowing convective segments, which could reach 60 to 65kts.

Not sure how far north that the gusty winds and SHRA shield will get
from the complex, so will just go with a VCTS for now for the
KRSL/KSLN and KGBD taf sites.

Expect the complex to drop SE into NE OK as it moves into the Flint
Hills, so think the wind gusts at KCNU may not be as high. So will
only go with a tempo group of VRB25G40KT.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  74 103  76 /  20  80   0  10
Hutchinson      93  72 101  73 /  20  50   0  10
Newton          92  73 101  75 /  20  60   0  10
ElDorado        91  74 102  76 /  20  70   0  10
Winfield-KWLD   93  75 104  77 /  20  80   0   0
Russell         92  68 101  70 /  30  30   0  10
Great Bend      90  69 100  70 /  20  50   0  10
Salina          94  70 102  72 /  30  30   0  10
McPherson       92  71 101  72 /  20  40   0  10
Coffeyville     94  75 105  78 /  10  50   0   0
Chanute         92  75 103  78 /  10  40   0  10
Iola            91  73 102  78 /  10  40   0  10
Parsons-KPPF    94  74 104  78 /  10  50   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...Ketcham
Hazardous weather outlook, Jun 27, 4:50 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
550 AM CDT Tue Jun 27 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
550 AM CDT Tue Jun 27 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible early this morning mainly
along and northwest of the Kansas turnpike. The strongest activity
will be capable of pea to nickel sized hail and brief heavy rain.

A severe thunderstorm complex is expected race across southern
Kansas and northern Oklahoma this evening. Significant damaging
winds of 70 to 85 mph will be possible. The complex of storms will
move east across south central Kansas from about 8pm to 11pm and
across southeast Kansas from about 11pm to 2am. While wind will be
the most significant threat, there is also a chance for isolated
1.5 to 2 inch hail and brief tornado spin ups over south central
Kansas.

Heavy rain associated with the thunderstorm complex may lead to
minor localized flooding across portions of south central Kansas.

Heat indices this afternoon will approach 98 to 103 degrees across
portions of south central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon heat indices as high as 105-109 degrees are expected
Wednesday and Thursday across the area. The highest heat indices
will be across southeast Kansas.

Afternoon heat indices as high as 106 degrees are expected Friday
across southeast Kansas.

A couple storms are possible across north central Kansas late
Wednesday night. Severe storms not expected.

Intermittent chance for storms exist across the area from Thursday
night through Monday. A few strong to severe storms are possible
Friday night through Saturday night.

Minor localized flooding will be possible Friday night across
portions of north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KMB

In the hours before

Special weather statement, Jun 27, 4:55 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 AM CDT Tue Jun 27 2023

KSZ032-033-048-271145-
Ellsworth KS-Russell KS-Lincoln KS-
555 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southwestern
Lincoln, northwestern Ellsworth and Russell Counties through 645 AM
CDT...

At 555 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Russell, moving southeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Ellsworth, Wilson, Lucas, Gorham, Sylvan Grove, Dorrance,
Bunker Hill, Paradise, Wilson State Park, Wilson Lake and Russell
Airport.

This includes Interstate 70 between Mile Markers 176 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 9825 3869 9823 3870 9853 3885 9903
      3913 9904
TIME...MOT...LOC 1055Z 295DEG 49KT 3899 9874

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KETCHAM
Special weather statement, Jun 27, 5:49 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 AM CDT Tue Jun 27 2023

KSZ032-047-048-050-271230-
Ellsworth KS-Rice KS-Russell KS-Barton KS-
649 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northeastern Rice,
Ellsworth, southern Russell and northeastern Barton Counties through
730 AM CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lorraine, or 7 miles southwest of Ellsworth, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Ellsworth, Wilson, Kanopolis, Little River, Holyrood,
Gorham, Bushton, Geneseo, Dorrance, Lorraine, Milberger, Bunker Hill,
Susank, Frederick, Ellsworth Airport, Russell Airport, Kanopolis Lake
and Kanopolis State Park.

This includes Interstate 70 between Mile Markers 176 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 9904 3889 9848 3887 9848 3887 9843
      3874 9793 3834 9793 3871 9903
TIME...MOT...LOC 1149Z 288DEG 48KT 3865 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KETCHAM
Special weather statement, Jun 27, 6:26 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
726 AM CDT Tue Jun 27 2023

KSZ051-052-271315-
McPherson KS-Marion KS-
726 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of McPherson and
southwestern Marion Counties through 815 AM CDT...

At 726 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Windom, or 14 miles southwest of Lindsborg, moving
east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Hillsboro, Moundridge, Galva, Canton, Marquette, Goessel,
Lehigh, Windom, Mcpherson Airport and Marion Lake.

This includes Interstate 135 between Mile Markers 46 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 9714 3817 9712 3818 9737 3827 9793
      3861 9793
TIME...MOT...LOC 1226Z 288DEG 49KT 3847 9790

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KETCHAM
Special weather statement, Jun 27, 6:30 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
730 AM CDT Tue Jun 27 2023

KSZ047-048-050-271315-
Ellsworth KS-Rice KS-Barton KS-
730 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of Rice, southern
Ellsworth and southeastern Barton Counties through 815 AM CDT...

At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Claflin, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Ellinwood, Claflin, Little River, Chase, Holyrood, Bushton,
Geneseo, Lorraine, Frederick and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3834 9860 3859 9854 3859 9793 3822 9793
TIME...MOT...LOC 1230Z 288DEG 49KT 3851 9849

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KETCHAM
Special weather statement, Jun 27, 7:13 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
813 AM CDT Tue Jun 27 2023

KSZ050-051-067-068-271345-
Reno KS-Rice KS-McPherson KS-Harvey KS-
813 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southwestern
McPherson, northeastern Reno, northwestern Harvey and southeastern
Rice Counties through 845 AM CDT...

At 813 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hutchinson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Inman, Buhler, Burrton, Willowbrook and Hutchinson
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 9809 3827 9795 3822 9763 3801 9767
TIME...MOT...LOC 1313Z 283DEG 27KT 3817 9790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
June 27, 7:18 AM CST to 7:19 AM CST
Where
Reno County, 0.54 mi E of (Hut)hutchinson Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.860

ASOS recorded a measured wind gust of 64 mph.

Thunderstorm Wind, Reno

When
June 27, 7:33 AM CST to 7:35 AM CST
Where
Reno County, 7.39 mi ESE of (Hut)hutchinson Muni
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.020, -97.750

Tree branches of three to four inches in diameter were reported down via a picture on Facebook.

Thunderstorm Wind, Harvey

When
June 27, 7:34 AM CST to 7:35 AM CST
Where
Harvey County, Burrton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.020, -97.670

Dispatch relayed a report of an estimated 80 mph winds near the town of Burrton.

Thunderstorm Wind, Sedgwick

When
June 27, 8:11 AM CST to 8:12 AM CST
Where
Sedgwick County, Park City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.800, -97.320

There was a public report of 65 mph winds along with nickel sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109030, 1109034, 1109029, 1109031.